Hail, Clark
- When
- February 15, 1:05 PM PST to 1:10 PM PST
- Where
- Clark County, 0.48 mi NNE of Laughlin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.166, -114.576
Penny size hail fell for five minutes.
Two Pacific storm systems brought strong winds to the Mojave Desert, followed by rain and snow. Light snow fell at the lower elevations but did not accumulate.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Two Pacific storm systems brought strong winds to the Mojave Desert, followed by rain and snow. Light snow fell at the lower elevations but did not accumulate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 15, 10:08 AM PST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1008 AM PST WED FEB 15 2012
.SYNOPSIS...THE NEXT LOW IN A SERIES OF STORMS IS SITUATED OVER
NORTHWEST NEVADA THIS MORNING AND WILL DROP SOUTH AND INTO SOUTHERN
CALIFORNIA TONIGHT. RAIN AND SNOW WILL BE COMMON ACROSS THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT TODAY AND TONIGHT WITH ANOTHER ROUND
OF HEAVY SNOW EXPECTED IN THE CLARK COUNTY MOUNTAINS. SNOW LEVELS IN
GENERAL WILL BE QUITE LOW...AVERAGING BETWEEN 3500 AND 4500 FEET.
&&
.UPDATE...UPPER LOW OVER TONOPAH THIS MORNING WITH NICE BAND OF
RA/SN STARTING TO ENHANCE OVER WESTERN/NORTHERN LINCOLN COUNTY. LOW
PROGGED TO TRACK SLIGHTLY FURTHER EAST FROM WHAT I WAS LOOKING AT
YESTERDAY. MODELS NOW FOCUSING HIGHEST QPF AMOUNTS ACROSS MOHAVE
COUNTY AND EASTERN CLARK COUNTY THIS EVENING AND OVERNIGHT. MADE A
FEW ADJUSTS TO PACKAGE THIS MORNING. DID UPGRADE LINCOLN AND
NORTHERN MOHAVE COUNTY TO A WINTER STORM WARNING AND ADDED A WINTER
WEATHER ADVISORY TO SOUTHERN MOHAVE COUNTY ABOVE 4500 TONIGHT WITH
PLACEMENT OF QPF BAND FURTHER EAST. DO HAVE MORE UNCERTAINTY NOW
WITH SNOW AMOUNTS IN THE SPRING MOUNTAINS AND SHEEP RANGE BUT WILL
LEAVE WARNING IN PLACE AS WHERE BAND DEVELOPS LATER TODAY AND
TONIGHT WILL BE CRITICAL. POTENTIAL FOR INTENSE SNOW BURSTS IS STILL
THERE AS MODELS DEPICT NEGATIVE LIFTED INDICES MAINLY OVER MOHAVE
COUNTY THIS AFTERNOON AND EVENING. JUST WAIT AND SEE HOW EVERYTHING
COMES TOGETHER.
&&
.AVIATION...MCCARRAN...A LOW PRESSURE SYSTEM WILL IMPACT THE AREA
TODAY AND RESULT IN LOWER CIGS AND PRECIPITATION AT KLAS. MID AND
UPPER LEVEL CLOUD COVER WILL BE ON THE INCREASE...WITH CIGS BETWEEN
5-8KFT BY EARLY AFTERNOON. THE BEST CHANCE OF PRECIPITATION LOOKS TO
BE BETWEEN 22Z AND 03Z BASED ON LATEST GUIDANCE...WITH CIGS DURING
ANY PRECIPITATION POTENTIALLY DROPPING AS LOW AS 2-3KFT DEPENDING ON
DURATION/INTENSITY. CONDITIONS WILL BEGIN TO IMPROVE
OVERNIGHT...WITH CIGS NOT PREDOMINANTLY IMPROVING TO AOA 8KFT UNTIL
AROUND MIDNIGHT. WINDS WILL BE GUSTY AND OUT OF THE SOUTHWEST AHEAD
OF THE FRONT...TURNING NORTHWESTERLY FOLLOWING FRONTAL PASSAGE WHICH
CURRENTLY LOOKS TO BE AROUND 00Z.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM WILL TRANSITION ACROSS THE REGION
TODAY...RESULTING STRONG WINDS...AREAWIDE PRECIPITATION...AND HIGHER
TERRAIN OBSCURATIONS. SNOW LEVELS WILL BE AROUND 4000-4500FT
MSL..AND NORTH WINDS WILL BE ESPECIALLY STRONG ACROSS INYO COUNTY.
CONDITIONS WILL BEGIN TO IMPROVE THURSDAY MORNING.
&&
.PREV DISCUSSION...
455 AM PST WED FEB 15 2011
.SHORT TERM...COMPLEX WEATHER SCENARIO OVER THE NEXT 36 HOURS. MAIN
WEATHER FEATURE IS COLD CLOSED LOW DROPPING SOUTH THROUGH THE
CWFA DURING THE DAY TODAY. SOME MINOR DIFFERENCES IN THE EXACT TRACK
WILL HAVE AN IMPACT ON WHERE A BAND OF MODERATE TO HEAVY PRECIP WILL
OCCUR...AND HENCE WHERE POTENTIAL SIGNIFICANT SNOWFALL IMPACTS WILL
BE. THE SYSTEM IS MOVING IN A BIT FASTER...BUT LINGERING A BIT
LONGER. AT THIS POINT I HAVE UPGRADED THE WINTER STORM WATCH FOR THE
SPRING MOUNTAINS AND SHEEP RANGE TO A WINTER STORM WARNING AND
STARTED IT A FEW HOURS EARLIER AT 1 PM. SNOW LEVELS WILL GENERALLY
BE AROUND 4500 FEET IN SOUTHERN NEVADA AND NORTHWEST ARIZONA. AGAIN
DEPENDING ON THE EXACT TRACK THERE COULD BE SEVERAL DECENT HOURS OF
UPSLOPE FLOW IN THE SPRING MOUNTAINS TO ENHANCE THE SNOWFALL TOTALS.
ADDITIONALLY...THUNDER AND...OR THUNDERSNOW IS POSSIBLE IN EASTERN
SAN BERNARDINO AND CLARK COUNTIES DURING THE AFTERNOON HOURS TODAY.
WITH THE LOW TRACKING OVER SAN BERNARDINO COUNTY...AND 700 MB TEMPS
OF MINUS 9 TO MINUS 11...AND WET BULBING SUPPLYING ADDITIONAL
LOWERING OF SNOW LEVELS...I HAVE ISSUED A COUPLE OF WINTER WEATHER
ADVISORIES FOR PORTIONS OF SAN BERNARDINO COUNTY WITH THE BEST
OPPORTUNITY FOR ACCUMULATING SNOWS BETWEEN 6 PM THIS EVENING AND
MIDNIGHT...ESPECIALLY ALONG INTERSTATE 15 NEAR MOUNTAIN PASS AND IN
THE HIGHER ELEVATIONS ABOVE 3500 FEET IN THE MORONGO BASIN. WINTER
WEATHER ADVISORIES WERE ALSO ISSUED FOR LINCOLN COUNTY AND THE
NORTHWEST PLATEAU OF MOHAVE COUNTY. SEE WSW FOR DETAILS. THE OTHER
ITEM OF NOTE WILL BE THE WINDS. OVERALL THIS SYSTEMS IS LOOKING TO
BE SIMILAR TO THE ONE EARLIER THIS WEEK IN TERMS OF PRECIP
TOTALS...AND HAS THE POTENTIAL TO BE SLIGHTLY WETTER.
EXPECT WINDS TO BE NEAR WIND ADVISORY LEVELS ACROSS THE WESTERN
PORTIONS OF SAN BERNARDINO COUNTY AND THE DESERTS OF MOHAVE COUNTY
THIS AFTERNOON AHEAD OF THE MAIN LOW...WITH GUSTS OF 30 TO 40 MPH
POSSIBLE. STRONGER NORTH WINDS BEHIND A COLD FRONT HAS TRIGGERED THE
NEED FOR A WIND ADVISORY OVER ALL OF INYO COUNTY FOR MUCH OF THE
AFTERNOON AND EVENING. WIND GUSTS OF 40 TO 50 MPH ARE EXPECT IN THE
VALLEYS AND UP TO 60 MPH IN THE HIGHER ELEVATIONS.
HAVE INCREASED POPS ACROSS THE SOUTHERN PORTIONS OF THE FORECAST
AREA ON THURSDAY MORNING...BUT BY AFTERNOON THE LOW GRADUALLY MOVES
TO THE SOUTH AND AWAY FROM THE CWFA ON THURSDAY AFTERNOON. WEAK
RIDGING THEN IN PLACE THROUGH SATURDAY MORNING...PROVIDING A
BRIEF...MORE TRANQUIL PERIOD.
.LONG TERM...A SHORTWAVE WILL QUICKLY TRANSITION ACROSS THE FORECAST
AREA LATE SATURDAY AFTERNOON THROUGH SUNDAY...BUT THE MAIN IMPACT
WITH THIS FEATURE LOOKS TO BE POST FRONTAL WINDS RATHER THAN PRECIP
AS MODELS INDICATE A MORE EASTERLY TRACK COMPARED WITH RECENT STORM
SYSTEMS. MODEL CONSENSUS FROM LATEST RUNS KEEP THE BULK OF MOISTURE
AND DYNAMICS NORTH AND EAST OF THE REGION...BUT IF FUTURE RUNS
TREND SLIGHTLY WEST...ADVISORY LEVEL SNOW WOULD BE A POSSIBILITY
FOR LINCOLN AND MOHAVE COUNTIES ABOVE 4500FT. AS IT STANDS NOW
THOUGH...NORTHERLY WINDS BEHIND THE TROUGH ON SUNDAY LOOK TO BE THE
MAIN IMPACT...WITH BREEZY TO WINDY CONDITIONS ACROSS THE FORECAST
AREA. FORECAST WIND SPEEDS ARE NOT FORECAST UP TO WIND ADVISORY
LEVELS AS WINDS ALOFT ARE ONLY ABOUT 30KTS ON AVERAGE IN THE
BOUNDARY LAYER AND FORECAST GRADIENTS ARE NOT QUITE TIGHT
ENOUGH...BUT WILL BE WATCHED CLOSELY. A LAKE WIND ADVISORY THOUGH
LOOKS LIKELY AT THIS TIME. DRY CONDITIONS ARE THEN FORECAST THROUGH
THE FIRST HALF OF NEXT WEEK AS THE AREA REMAINS UNDER
NORTH/NORTHWESTERLY FLOW AND MODELS INDICATING NO SHORTWAVES
IMPACTING THE REGION. TEMPERATURES WILL REMAIN SEVERAL DEGREES BELOW
NORMAL THROUGH THE PERIOD.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 8 AM PST THURSDAY FOR NVZ018-019.
WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NVZ015.
AZ...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST
THURSDAY FOR AZZ003.
WINTER STORM WARNING UNTIL 5 AM MST THURSDAY FOR AZZ001.
CA...WIND ADVISORY UNTIL 11 PM PST THIS EVENING FOR CAZ519>522.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ524.
&&
UPDATE...PIERCE/JACQUES
PREV DISCUSSION...CZYZYK/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 534 AM PST WED FEB 15 2012 AZZ001-CAZ524-525-NVZ015-018-019-160445- NORTHWEST PLATEAU-EASTERN MOJAVE DESERT-MORONGO BASIN- LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS- 534 AM PST WED FEB 15 2012 /634 AM MST WED FEB 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A POTENT STORM WILL CONTINUE TO MOVE TO THE SOUTH THROUGH CENTRAL CALIFORNIA AND INTO SOUTHERN CALIFORNIA BY TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW IN THE CLARK COUNTY MOUNTAINS BEGINNING THIS AFTERNOON AND CONTINUING OVERNIGHT. NEW SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED. INTENSE SNOW IS POSSIBLE WITH ANY CONVECTIVE SNOW BURSTS ACROSS EASTERN SAN BERNARDINO AND CLARK COUNTIES. ELSEWHERE...WINTER WEATHER ADVISORIES ARE IN PLACE TODAY AND TONIGHT WITH 2 TO 6 INCHES OF SNOW POSSIBLE. DRIVERS PLANNING TO TRAVEL ON ROADS ABOVE 4500 FEET IN SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY AND TONIGHT SHOULD BE PREPARED FOR THE POSSIBILITY OF WINTER WEATHER CONDITIONS. SNOW LEVELS IN SAN BERNARDINO COUNTY WILL BE LOWER...BETWEEN 3500 FEET AND 4000 FEET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION ON SUNDAY...PROVIDING THE POTENTIAL FOR ANOTHER ROUND OF RAIN AND SNOW WITH RELATIVELY LOW SNOW LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ002-003-036-CAZ523-526-527-NVZ014-016-017-020>022-160445- LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 534 AM PST WED FEB 15 2012 /634 AM MST WED FEB 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE IS FORECAST TO MOVE THROUGH THE AREA TODAY AND TONIGHT...BRINGING GUSTY WINDS TO THE DESERTS ALONG WITH INCREASED CLOUDS...VALLEY RAINS AND SNOW GENERALLY ABOVE 4500 FEET. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS IN EASTERN SAN BERNARDINO AND ALL OF CLARK COUNTY TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION ON SUNDAY...PROVIDING THE POTENTIAL FOR ANOTHER ROUND OF RAIN AND SNOW WITH RELATIVELY LOW SNOW LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>522-160445- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK- 534 AM PST WED FEB 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE IS FORECAST TO MOVE THROUGH THE AREA THIS MORNING...PROVIDING GENERALLY LIGHT AMOUNTS OF RAIN AND SNOW INTO THE EARLY THIS AFTERNOON. SNOW LEVELS ARE EXPECTED TO AVERAGE AROUND 3500 FEET. A COLD FRONT WILL PUSH THROUGH FROM NORTH TO SOUTH BEGINNING LATE THIS MORNING. STRONG...GUSTY NORTH WINDS WILL DEVELOP DURING THE AFTERNOON PRODUCING GUSTS UP TO 45 MPH IN THE VALLEYS AND UP TO 60 MPH ABOVE 5000 FEET. A WIND ADVISORY IS IN EFFECT FOR MUCH OF THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION ON SUNDAY...PROVIDING THE POTENTIAL FOR ANOTHER ROUND OF RAIN AND SNOW WITH RELATIVELY LOW SNOW LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Las Vegas radar (KESX), 66 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell for five minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357715.